Iowa, 2010

Flood in Iowa, August 1 to 2, 2010

August 1 to 2, 2010 · NWS FSD · 1 event in 1 county or zone

Flooding of the Little Sioux River from July heavy rains was rapidly decreasing as August began, but significant flooding along the river lingered in Cherokee County until the second day of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flooding of the Little Sioux River from July heavy rains was rapidly decreasing as August began, but significant flooding along the river lingered in Cherokee County until the second day of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 8:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 31, 8:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT SAT JUL 31 2010

.DISCUSSION...
MCS MOVG SEWD THRU CNTRL SD SHOULD WEAKEN AS IT APPROACHES NWRN
CWA TNGT...OUTRUNNING MAIN INSTABILITY AND UPPER DYNAMICS. WILL
MONITOR FOR SOME HIGHER POPS NWRN THIRD OF CWA AS SOME PRECIP
QUITE PSBL. UPPED SKY COVER CONSIDERABLY WITH BLOWOFF...MAINLY
NORTH OF I90 AND ALSO UPPD DEWPOINTS QUITE A BIT MOST OF CWA WHICH
HAS BEEN STANDARD PROCEDURE LATELY WITH CONTINUED POOLING AND
EVAPOTRANSPIRATION IN BOUNDARY LAYER. OTRW FCST IN THE BALLPARK.
RYRHOLM

&&

.AVIATION...
AS INSTABILITY AXIS ALFT STARTS TO FOLD OVR WITH VEERING OF LLJ LATE
TONIGHT AND EARLY MORNING...WL HAVE A SMALL THREAT FOR TSRA ARND
KHON...BUT NOT A LARGE ENOUGH THREAT TO INCLUDE IN TAF AT THIS TIME.
WL SEE SOME CI BLOWOFF FROM STORMS TO W THRU THE LATE EVNG AND EARLY
IN THE OVERNIGHT. ABUNDANT LOW LVL MOISTURE AND LINGERING SLACKNESS
TO GRADIENT ARND KSUX WL ALLOW FOR SOME MVFR VSBYS TO DEVELOP IN
LATTER HALF OF NIGHT AND THRU 13Z. VFR CONDITIONS WL OTHERWISE
PREVAIL THRU SUNDAY...WITH SOME SCT CU DEVELOPING MIDDAY AND THRU
THE AFTN. /CHAPMAN

&&

.PREV DISCUSSION...
FOR TONIGHT...SURFACE HIGH PRESSURE TO CONTINUE TO MOVE SLOWLY EAST
ACROSS THE CWA KEEPING MOSTLY CLEAR SKIES AND LIGHT WINDS IN THE
AREA. NORTHWESTERN AREAS COULD SEE SOME MOSTLY MID AND HIGH CLOUDS
INCREASING OVERNIGHT ASSOCIATED WITH CONVECTION FIRING IN CENTRAL ND
AND NORTHWESTERN SD. HAVE LEFT IN SLIGHT CHANCE POPS FOR FAR
NORTHWESTERN AREAS TOWARD SUNRISE...BUT THINK THAT MOST OR ALL OF
THIS WILL STAY NORTH OF THE CWA.

MAY SEE A LITTLE MCS JUST NORTH OF THE CWA ON SUNDAY MORNING AND
WILL HAVE A SMALL POP NORTH OF HIGHWAY 14 THROUGH ABOUT 15Z FOR
THIS. OTHERWISE...SUNDAY AFTERNOON AND SUNDAY NIGHT CONTINUE TO LOOK
INTERESTING. EXPECT THE SFC FRONT TO MOVE INTO CENTRAL SD BY ABOUT
21-00Z...WHERE THUNDERSTORMS SHOULD FIRE ON THE NOSE OF THE
STRENGTHENING LOW LEVEL THETA-E. THIS WOULD PUT THE BEST CHANCE FOR
INITIATION AROUND A MBG TO PIR TO ICR LINE. INITIALLY THE LOW LEVEL
FLOW FAIRLY WEAK...BUT THE LLJ STRENGTHENS DURING THE EVENING AND
WITH WEAK MID AND UPPER LEVEL FLOW...STORMS MAY TEND TO MOVE SLOWLY
SOUTHEAST AND POSSIBLY DUE SOUTH. THIS COULD PUT A BIT OF A LIMIT ON
HOW FAR EAST DEVELOPMENT WILL TAKE PLACE. HOWEVER...WITH FAIRLY
STRONG 850-750MB MOISTURE AND INSTABILITY ADVECTING NORTHEAST
PRECIPITATION STILL LOOKS LIKELY FOR MOST LOCATIONS. SEVERE THREAT
MAY END UP BEING CONTAINED TO AREAS ALONG AND WEST OF THE JAMES
RIVER WHERE CAPE PROFILES LOOK MUCH BETTER. FARTHER EAST CAPE FAIRLY
THIN AND NOT REAL HIGH ANYWAY...AND WITH THE FREEZING LEVEL AROUND
14-15 KFT...SOME LOCALIZED HEAVY RAIN WILL AGAIN BE POSSIBLE.
BUT...LLJ FORECAST AROUND 25 TO 30 KNOTS...SO NOT QUITE AS STRONG AS
LAST FEW EVENTS. WILL KEEP THE HIGHEST POPS IN THE NORTHERN HALF TO
TWO THIRDS OF THE CWA.

MONDAY AFTERNOON INTO MONDAY NIGHT STARTING TO LOOK LIKE THE BETTER
THREAT FOR A MORE ORGANIZED AREA OF THUNDERSTORMS...WITH A BETTER
CHANCE FOR HEAVY RAINFALL. EXPECT A LOW LEVEL BOUNDARY TO SET UP
SOMEWHERE BETWEEN THE MO RIVER AND I80...SO AN INCREASING LLJ
ALREADY BY AFTERNOON AS A WAVE PASSES BY TO THE NORTHEAST OF THE CWA
AND RIGHT REAR QUAD OF INCREASING MID AND UPPER LEVEL WINDS MOVES
IN. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP MONDAY AFTERNOON AS
SLIGHTLY COOLER AIR MOVES IN ALOFT AND WARMER AND MORE MOIST AIR
CONVERGE OVER THE SOUTHERN CWA. THIS REALLY CRANKS UP THE CAPE
VALUES...POSSIBLY AROUND 3000 J/KG...AND WITH THE POTENTIAL FOR
SLIGHTLY BETTER SHEAR VALUES...MAYBE AROUND 40 KNOTS OF 0 TO 6 KM
SHEAR...LARGE HAIL AND STRONG WINDS WILL BE A THREAT. POSSIBLY A FEW
TORNADOES AS WELL WITH POTENTIAL FOR DECENT TURNING IN THE LOWEST KM
OR TWO. HOWEVER...THE 0 TO 3 KM CAPE VALUES...AT LEAST AT THIS
TIME...NOT TOO IMPRESSIVE SO ONLY MARGINAL FOR ANYTHING MORE THAN
BRIEF TORNADOES. FREEZING LEVELS STILL FAIRLY HIGH AT 13-14 KFT SO
HAIL A LITTLE BETTER THREAT BUT HEAVY RAIN STILL LIKELY WITH ANY
THUNDERSTORMS. BECAUSE OF SATURATED GROUND CONDITIONS IF THIS
FORECAST PANS OUT...ADDITIONAL FLOODING AND FLASH FLOODING WILL BE
LIKELY. AS FOR TEMPERATURES AND HUMIDITY...WILL BE TRICKY WITH
POTENTIAL FOR EARLY AFTERNOON THUNDERSTORMS AND PLENTY OF CLOUD
COVER. WILL SHOOT FOR MID TO UPPER 80S FOR HIGHS NOW...BUT COULD BE
A LITTLE LESS WARM IF MORNING ACTIVITY JUST SLOWLY DEVELOPS SOUTH
AND WEST. HUMIDITY LEVELS LIKELY TO BE BORDERING ON OPPRESSIVE WITH
EXPECTED MID TO POSSIBLY UPPER 70S DEW POINTS WITH WEAK SFC
CONVERGENCE ON BOUNDARY.

TUESDAY SHOULD BE QUIET AND A LITTLE LESS HUMID. WILL KEEP A CHANCE
FOR THUNDERSTORMS IN THE FAR SOUTH WITH THE POTENTIAL FOR THE
BOUNDARY TO STILL LINGER OVER CENTRAL AND NORTHERN NEBRASKA. HIGHS
WILL LIKELY BE IN THE MID TO UPPER 80S WITH DEW POINTS IN THE UPPER
60S.

IN THE LATTER PERIODS(WED/SAT)...WILL BE SIDING CLOSEST TO THE GFS
AND EC DURING THIS TIME. LOOKS LIKE WE WILL CONTINUE WITH A PATTERN
THAT AT LEAST KEEPS THE CHANCE FOR THUNDERSTORMS ALMOST EVERY DAY.
WILL KEEP POPS OUT OF THE FORECAST WEDNESDAY THOUGH AS HIGH PRESSURE
BUILDS SOUTH AND THE BETTER INSTABILITY LOOKS TO BE SOUTH AND WEST
OF THE AREA. WILL BRING IN A SMALL POPS WEDNESDAY NIGHT WEST OF THE
JAMES RIVER...BUT NOT PLANNING ON MUCH AT THIS TIME. THURSDAY SHOULD
SEE THE SFC HIGH PRESSURE BUILD EAST AND RETURN FLOW SLOWLY SET UP.
THIS WILL BRING A CHANCE FOR THUNDERSTORMS...MAINLY NIGHTTIME...TO
NORTHERN AND WEST PARTS OF THE CWA AS THE BETTER INSTABILITY LIFTS
NORTHWARD. BY FRIDAY...RETURN FLOW MUCH STRONGER AND BY FRIDAY NIGHT
A FAIRLY STRONG LLJ STARTS TO CRANK UP. WILL INCREASE POPS SOME
FRIDAY NIGHT AND WITH PLENTY OF MOISTURE AND INSTABILITY EXPECT A
THREAT FOR SOME HEAVY RAIN AND SEVERE WEATHER. SATURDAY LIKELY
REMAINING IN FAIRLY STRONG SOUTHERLY FLOW AND WILL KEEP A CHANCE FOR
THUNDERSTORMS IN FOR ESPECIALLY THE EASTERN HALF. TEMPERATURES
SHOULD BE FAIRLY SEASONAL...MAYBE A LITTLE HUMID THURSDAY THROUGH
SATURDAY...WITH HIGHS IN THE 80S AND LOWS IN THE MID AND UPPER 60S.
/08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 31, 9:55 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SAT JUL 31 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1055 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
RIVER FLOODING CONTINUES ON ALL OR PARTS OF THE JAMES RIVER...
VERMILLION RIVER...BIG SIOUX RIVER...FLOYD RIVER...LITTLE SIOUX
RIVER...AND FIRESTEEL CREEK. MANY OTHER CREEKS AND STREAMS MAY BE
NEAR BANKFUL FROM CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA AS A
RESULT OF THE RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SPREADING ACROSS THE AREA
FROM WEST TO EAST SUNDAY AND MONDAY. A FEW STORMS COULD BE
SEVERE...MAINLY FROM LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT.

THE REGION WILL REMAIN IN AN ACTIVE PATTERN THROUGH NEXT WEEK
WITH A CHANCE OF THUNDERSTORMS...MAINLY IN THE EVENING AND
OVERNIGHT...EACH DAY. AS IS NORMAL WITH SUMMERTIME
CONVECTION...THERE IS A CHANCE THAT SOME OF THESE STORMS COULD
BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN...BUT IT IS TOO FAR
INTO THE FUTURE TO SAY WHERE THE BEST CHANCES FOR STRONGER STORMS
WILL BE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
August 1, 12:00 AM CST to August 2, 6:00 PM CST
Where
Cherokee County, 10 mi ENE of Larrabee to 1 mi NE of Larrabee
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.925, -95.347

Minor to moderate flooding along the Little Sioux River continued as August began, but abated by late on August 2nd. Flooding affected mainly agricultural land along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257584.